Free
Correspondence  |   December 2007
Etomidate Unlikely to Have Induced Pacemaker-mediated Tachycardia
Author Affiliations & Notes
  • Michael D. Altose, M.D., Ph.D.
    *
  • *University Hospitals Case Medical Center, Cleveland, Ohio.
Article Information
Correspondence
Correspondence   |   December 2007
Etomidate Unlikely to Have Induced Pacemaker-mediated Tachycardia
Anesthesiology 12 2007, Vol.107, 1037. doi:10.1097/01.anes.0000290595.14140.d9
Anesthesiology 12 2007, Vol.107, 1037. doi:10.1097/01.anes.0000290595.14140.d9
In Reply:—
We thank Dr. Rozner for his interest in our case report, “Etomidate-induced Pacemaker-mediated Ventricular Tachycardia,”1 and we appreciate the opportunity to address some of the points he raises in his letter.
He first questions our use of the term pacemaker-mediated ventricular tachycardia  , asserting that the rhythm we reported is not actually an arrhythmia. We agree that the rhythm we observed was indeed not a clinical arrhythmia. Perhaps a more accurate description might be his term, abnormal pacemaker-driven tachycardia  .
Dr. Rozner then refers to the programmable settings that affect the rate-responsive function. In our patient, the lower pacing rate and upper activity rates were 70 and 160 beats/min, activity threshold was medium, acceleration time was 0.5 min, and deceleration time was 5 min. Dr. Rozner's discussion of the rate-responsive mechanism demonstrates his well-known expertise2 in the area of implantable cardiac devices, but his calculation using the deceleration time is not relevant to our case. His letter examines the situation where the stimulus activating the rate-responsive function terminates, and the pacing rate thus begins to decrease gradually as he describes. However, we have stated that the rapid rhythm (shown in fig. 2 of our case report) ceased immediately after the rate-responsive function was disabled. That is, the stimulus (myoclonus) did not stop, but instead the pacemaker was reprogrammed to stop responding to the stimulus. Once the rate-response function is disabled, a pacemaker will immediately revert to its baseline settings (VVI at the lower pacing rate of 70 beats/min, in our case) as shown in figure 2.
Therefore, we agree with Dr. Rozner's statement that “the pacemaker was still sensing activity,” but we maintain that etomidate-induced myoclonus is a much more plausible explanation than the weight of the programming head without any additional pressure being applied. If the programming head were solely responsible for the rapid ventricular pacing (as Dr. Rozner suggests), we would expect to have gotten the same result each time the rate-responsive function was restored, not just the first time.
We have considered other possible causes for tachycardia in this setting, such as erroneous programming of the pacemaker (e.g.  , if the operator accidentally turned off the mode switch in a patient with atrial fibrillation, the device might pace at the upper activity rate) or inappropriate atrial sensing (e.g.  , 1:2 sensing of an atrial rate of 280 beats/min). However, we believe that the observed myoclonic activity led to this case of pacemaker-driven tachycardia. This abnormal rate-response is clearly corroborated by the data shown in figure 2. Our hypothesis is also supported by the fact that there were no further episodes of rapid ventricular pacing with reactivation of the rate-responsive function, after waiting to ensure complete cessation of the myoclonus. Persistent myoclonic activity for this amount of time is reasonable; etomidate-induced myoclonus has been reported to last up to 8 min.3 
Finally, Dr. Rozner takes exception to our recommendation that the pacemaker be set to an asynchronous mode. Although we agree that this statement is not valid for a cardioversion, it remains sound advice for anesthesiologists who take patients to the operating room, where unipolar electrocautery is routinely used, and we apologize for any confusion this generalized statement may have caused.
The authors thank Robert N. Goldstein, M.D. (Assistant Professor of Medicine, Director, Cardiac Device Clinic, Division of Cardiology/Electrophysiology, University Hospitals Case Medical Center, Cleveland, Ohio), for his assistance in the preparation of the manuscript.
*University Hospitals Case Medical Center, Cleveland, Ohio.
References
Altose MD, Leon-Ruiz E: Etomidate-induced pacemaker-mediated ventricular tachycardia. Anesthesiology 2007; 106:1059–60Altose, MD Leon-Ruiz, E
Rozner MA: The patient with a cardiac pacemaker or implanted defibrillator and management during anesthesia. Curr Opin Anaesthesiol 2007; 20:261–8Rozner, MA
Falk J, Zed PJ: Etomidate for procedural sedation in the emergency department. Ann Pharmacother 2004; 38:1272–7Falk, J Zed, PJ